According to the World Health Organization (WHO), approximately 69,000 people die around the world every year from heroin and other opiates. Depending on the individual and the situation, another drug called Naloxone can be used to prevent deaths resulting from opioid overdoses. However, it is important to make sure that this drug is administered quickly enough. There are some agencies that are offering free kits that contain Naloxone through a project known as Project Dawn.
During an opiate overdose, breathing can slow down, something which can cause death if it is not dealt with as quickly as possible. The good news is that Naloxone can help to prevent this from happening. It is usually administered through a nasal spray in order to restore breathing and block the effects of the opioids once they get into the brain.
Opiate drugs are usually used for treating chronic pain. A good example is Fentanyl which is used for treating severe pain from things such as extreme back pain and cancer. This opiate is remarkably strong, about twenty times stronger compared to heroin. So when a person thinks that it is okay to use the same amount of Fentanyl as they use heroin, they could be putting themselves in grave danger that could possibly lead to death.
Opiate drugs can also kill someone who was abusing them, stopped, and then started abusing them again. This is because of the deadly effects caused by the lack of tolerance. While some people may feel shy to walk into places that provide Naloxone kits, it is a good thing to gather the courage to pick the kits up for the sake of your own health and well-being. Places such as Summit County Public Health are trying to create a welcoming environment where opiate users can feel comfortable to come and take the Naloxone kits that could potentially save their lives.
Naloxone has been used safely by emergency medical practitioners for over forty years. Its main function is reversing the effects of opioids on the respiratory system and the brain. But in case someone who is not experiencing an overdose is administered it by mistake, there are very little side effects.
However, it is important to know that Naloxone does not reverse the effects caused by non-opioid drugs such as methamphetamines, cocaine or benzodiazepines such as Valium and Xanax. Before you administer it or right after administering it, it is imperative that you call 911 or seek further help from medical professionals because it is not a permanent fix. It only works for about thirty minutes, so it is very important to make sure that the person you are administering it to visits an emergency room as soon as possible.
You need to forget the embarrassment factor and consider your health or the health of your loved one when it comes to taking Naloxone medication. You should call 911 immediately if you witness an overdose and you do not have this drug because emergency personnel in most municipalities now carry it throughout the country and saving lives with it every day.